Alabama, 2024

Hail and Damaging Wind in Alabama, April 19, 2024

April 19, 2024 · NWS BMX · 2 events in 2 counties and zones

A decaying line of thunderstorms preceding a cold front entered northwestern Alabama early on April 19. One storm within the line briefly intensified in the Haleyville area of Winston County, producing small hail and bringing down several trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A decaying line of thunderstorms preceding a cold front entered northwestern Alabama early on April 19. One storm within the line briefly intensified in the Haleyville area of Winston County, producing small hail and bringing down several trees and power lines. Later that afternoon, a cluster of storms across northeastern Central Alabama produced a couple instances of small hail, including in Etowah County, where hail up to penny size was observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 19, 5:53 AM CST, 28 minutes earlier.

Area forecast discussion, Apr 19, 5:53 AM CST, 28 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
653 AM CDT Fri Apr 19 2024

...New AVIATION...

.SHORT TERM...
(Today through Saturday)
Issued at 113 AM CDT FRI APR 19 2024

A surface low is currently moving towards the Ohio Valley and
dragging a cold front across the Lower MS River Valley. Convection
along the southern sections of the front is already beginning to
to dissipate and will continue to do so as it moves into even more
of an unfavorable environment dominated by the Gulf ridge and
lacking in deep moisture. Showers and a few storms may clip the
northern tier of Alabama through sunrise, but severe weather is
not expected. Yes there may be some gusty winds and lightning, but
most of the activity should remain under control.

Patchy fog appears likely this morning, especially in the south.
Will monitor trends to see if a Dense Fog Advisory is needed. The
frontal boundary will be near the I-20 corridor by the afternoon.
As temperatures warm into the lower to mid 80s, some isolated to
scattered thunderstorms will develop. Despite MUCAPE ranging from
2000-3000 J/kg along the surface boundary, thunderstorm growth is
expected to struggle through the dry air, limiting coverage,
intensity, and longevity, but gusty thunderstorm winds will be
possible in a few instances.

Scattered showers and storms will linger into the evening hours
due to the presence of a warm and unstable air mass south of the
cold front, but dissipate in coverage after Midnight. There could
be some light rain in the north, but very little measurable rain
is expected. A lull in the rain late Friday night through Saturday
morning as the air mass stabilizes north of the cold front. An
elevated warm front will bring scattered showers and a few
elevated storms to central Alabama Saturday afternoon.

16

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 222 AM CDT FRI APR 19 2024

Saturday night, scattered to widespread activity is expected to
move into the area from west to east through the rest of the night
and the early morning, thanks to a boundary remaining over the
area. Flow north of this boundary will be from the north, while
flow south of the boundary will be from the southwest.
Instabilities are very low across the state, and though shear
should be decent through the day, the greatest shear values will
be along and south of this boundary. The chance for thunder is
low with isolated thunderstorms possible, so included a slight
chance for thunderstorms in areas where the shear was higher.
Temperatures Sunday are expected to be much colder than normal
thanks to the overcast skies and northerly flow. By Sunday
evening, most rain should be east of the area with high pressure
approaching the state from the west. Northerly flow around this
high will prevail across the entire area, bringing drier and cool
air into Alabama beginning Sunday evening through the beginning of
the work week. Temperatures could drop up to ten degrees below
normal for this time of year Sunday night and Monday night.

Monday through Wednesday, high pressure will move across the
southeast with dry conditions and a gradual warming trend
expected. A low pressure system moves across the Great Lakes
region By Wednesday into Thursday. Models are trying to bring a
slight chance for rain to the area. Will include a slight chance
for rain in the far northern areas for now, and will keep an eye
on the system as it progresses.

24

&&

.AVIATION...
(12Z TAFS)
Issued at 642 AM CDT FRI APR 19 2024

Generally MVFR conditions with pockets of IFR. Showers and storms
will slide south today and expand this afternoon. Included prob30
after 21z for the northern sites. Southern sites may remain dry
for the day. More low clouds and fog again tonight.

16

&&

.FIRE WEATHER...

A cold front will move into northwest Alabama this afternoon.
Scattered storms will develop along and ahead of the front. Min RH
values this afternoon will be 60-70% north of I-20 and 50-60%
south of I-20. 20 ft winds will be from the southwest 4-6 mph. Min
RH values Saturday afternoon will be 45-70%. 20 ft winds will be
from the southwest 4-6 mph. A wet pattern will continue through
Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     83  57  75  47 /  60  20  10  50
Anniston    83  59  76  51 /  40  30  20  50
Birmingham  83  59  74  50 /  40  30  20  60
Tuscaloosa  84  60  73  50 /  40  20  30  70
Calera      82  60  75  52 /  40  30  20  60
Auburn      84  65  81  57 /  20  20  30  50
Montgomery  86  64  81  56 /  20  20  30  50
Troy        87  64  84  58 /  20  10  40  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
Dense Fog Advisory until 9 AM CDT this morning for the following
counties: Autauga-Bibb-Chilton-Dallas-Greene-Hale-Lowndes-
Marengo-Perry-Pickens-Sumter-Tuscaloosa.

&&

SHORT TERM...16
LONG TERM....24
AVIATION...16
Hazardous weather outlook, Apr 19, 6:20 AM CST, 1 minute before
Hazardous Weather Outlook
National Weather Service Birmingham AL
720 AM CDT Fri Apr 19 2024

ALZ011>015-017>050-201530-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
720 AM CDT Fri Apr 19 2024

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, Apr 19, 6:17 AM CST, 4 minutes before
Special Weather Statement
National Weather Service Birmingham AL
717 AM CDT Fri Apr 19 2024

ALZ011-014-191300-
Winston AL-Marion AL-
717 AM CDT Fri Apr 19 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN MARION AND
NORTHWESTERN WINSTON COUNTIES THROUGH 800 AM CDT...

At 716 AM CDT, Doppler radar was tracking a strong thunderstorm over
Needmore, or over Haleyville, moving southeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Haleyville, Lynn, Double Springs, Nauvoo, Houston Recreational Area,
Ashbank, Brushy Lake, Needmore, Moreland, Winston Free State Barn,
Ashridge, Smith Lake, Bear Creek, Weiss, Posey Field Airport, Clear
Creek, Winston County Airport, Cane Creek, Pebble, and Upper Bear
Creek Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3430 8721 3429 8716 3399 8746 3400 8749
      3424 8775 3431 8767
TIME...MOT...LOC 1216Z 309DEG 21KT 3426 8762

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

56

The radar

The Columbus AFB radar (KGWX), 76 km away, was scanning. The volume nearest the first event began at 12:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Winston

When
April 19, 6:21 AM CST to 6:27 AM CST
Where
Winston County, 0.51 mi ESE of Haleyville
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
34.228, -87.612

Several trees and power lines were downed in Haleyville, including one tree on a home on 18th Ave. Trees were uprooted and power lines were downed along Newburg Rd. Up to dime-sized hail (0.7 inch) was observed in Haleyville as well.

Hail, Etowah

When
April 19, 3:25 PM CST to 3:27 PM CST
Where
Etowah County, 1.54 mi S of Duck Spgs
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
34.108, -86.004

Penny-sized hail fell in the Crudup Rd area just north of Gadsden.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2024Every state in 2024This day in weather historyWarnings in Alabama, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1163741, 1163744.